South Dakota, 2001

Hail in South Dakota, June 9, 2001

June 9, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 6:05 PM MST, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 6:05 PM MST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT FRI JUN 8 2001

MADE AN EARLY UPDATE TO ZONES THIS EVENING TO TWEAK TIMING AND
THUNDERSTORMS AND TWEAK WINDS.

00Z KUNR SOUNDING HAD 2KJ/KG SBCAPE WITH 1KJ/KG MLCAPE. SOUNDING
CONDUCIVE TO ELEVATED CONVECTION IF LOW LEVEL JETS CRANKS PER 21Z
RUC/18Z ETA. THIS SCENARIO REASONABLE GIVEN 21Z GEOSTROPHIC WIND
CHART...ALTHOUGH BEST FORCING COULD BE INTO WY/NEB. 0-6KM TOTAL
SHEAR 36M/S...PLENTY OF SUPPORT TO SEVERE TSRA. WILL BE WATCHING
RADARS CLOSELY THIS EVENING.

.UNR...NONE.

HELGESON

In the hours before

Local storm report, Jun 8, 9:14 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 PM MDT FRI JUN 08 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 NW ECHETA               WY   .88 INCH HAIL
06/08/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0835 PM    RECLUSE                   WY   1 INCH HAIL
06/08/018   CAMPBELL
Special weather statement, Jun 8, 9:46 PM MST, 3 hours 59 minutes before
SDZ012-013-024>026-028>031-WYZ054>058-090506-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 PM MDT FRI JUN 8 2001

...THE SEVERE THUNDERSTORM WATCH IS CANCELLED...
SEVERE THUNDERSTORM CONDITIONS HAVE DIMINISHED ACROSS NORTHEASTERN
WYOMING AND WEST CENTRAL SOUTH DAKOTA...ALLOWING THE SEVERE
THUNDERSTORM WATCH TO BE CANCELLED. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE BLACK HILLS AND PARTS OF THE WESTERN SO}UTH DAKOTA
PLAINS INTO THE EARLY MORNING HOURS. AREAS WILL SEE LIGHT SHOWERS...
OCCASIONAL LIGHTNING AND POSSIBLY SOME SMALL HAIL.

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
June 9, 1:45 AM MST
Where
Oglala Lakota County, 1 mi N of Pine Ridge
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.050, -102.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5254339.